Heparin-induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia is the most frequent and the most important idiosyncratic haematological drug reaction. It is important for several reasons: first, because heparin is used so often, and the frequency of heparin-induced thrombocytopenia is high, the risk of a hospitalized patient developing heparin-induced thrombocytopenia is high. Second, heparin-induced thrombocytopenia poses a major therapeutic dilemma for the clinician - continue the heparin and risk a worsening of the thrombocytopenia, or stop the heparin and risk extension or embolism of the thrombus. Finally, a small subset of patients with heparin-induced thrombocytopenia develop the disastrous complication of heparin-induced thrombocytopenia plus arterial thrombosis. Some of these patients die. In this review, we will summarize some of the issues concerning heparin-induced thrombocytopenia, including its frequency, the various techniques used to diagnose the condition, its pathophysiology and approaches that can be used to manage patients with heparin-induced thrombocytopenia.

publication date

  • 1986